Volume 12, issue 4 (2008)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Covering link calculus and iterated Bing doubles

Jae Choon Cha and Taehee Kim

Geometry & Topology 12 (2008) 2173–2201
Abstract

We give a new geometric obstruction to the iterated Bing double of a knot being a slice link: for n > 1 the (n + 1)–st iterated Bing double of a knot is rationally slice if and only if the n–th iterated Bing double of the knot is rationally slice. The main technique of the proof is a covering link construction simplifying a given link. We prove certain similar geometric obstructions for n 1 as well. Our results are sharp enough to conclude, when combined with algebraic invariants, that if the n–th iterated Bing double of a knot is slice for some n, then the knot is algebraically slice. Also our geometric arguments applied to the smooth case show that the Ozsváth–Szabó and Manolescu–Owens invariants give obstructions to iterated Bing doubles being slice. These results generalize recent results of Harvey, Teichner, Cimasoni, Cha and Cha–Livingston–Ruberman. As another application, we give explicit examples of algebraically slice knots with nonslice iterated Bing doubles by considering von Neumann ρ–invariants and rational knot concordance. Refined versions of such examples are given, that take into account the Cochran–Orr–Teichner filtration.

Keywords
iterated Bing doubles, covering links, slice links, rational concordance, von Neumann $\rho$–invariants, Heegaard Floer invariants
Mathematical Subject Classification 2000
Primary: 57M25, 57N70
References
Publication
Received: 8 January 2008
Revised: 23 June 2008
Accepted: 24 May 2008
Published: 8 August 2008
Proposed: Peter Teichner
Seconded: Ron Stern, Cameron Gordon
Authors
Jae Choon Cha
Department of Mathematics and Pohang Mathematics Institute
Pohang University of Science and Technology
Pohang, Gyungbuk 790–784
Republic of Korea
Taehee Kim
Department of Mathematics
Konkuk University
Seoul 143–701
Republic of Korea